Liver infarction after transjugular intrahepatic portosystemic shunt in a liver transplant recipient

Authors


  • Potential conflict of interest: Nothing to report.

A44-year-old man with a history of cirrhosis secondary to hepatitis C, status post orthotopic liver transplantation in 2001, with recurrent graft cirrhosis and end-stage renal disease on hemodialysis (Model for End-Stage Liver Disease 29) presented with massive variceal hemorrhage. Despite endoscopic band ligation, he bled aggressively and required Minnesota tube placement, followed by emergent transjugular intrahepatic portosystemic shunt (TIPS), as a life-saving measure. The patient initially stabilized postprocedure, however, subsequently developed refractory hypotension with a dramatic rise in his serum aminotransferase levels. Doppler ultrasonography showed patent right, middle, and left hepatic veins, patent right and left portal vein, and a patent splenic vein. Computed tomography (CT) scan of the abdomen and pelvis revealed a large, irregular hypodense lesion in the right lobe of the liver consistent with acute infarct (Fig. 1A). A CT scan done 5 days earlier found no lesions in the liver (Fig. 1B). However, there was an abrupt truncation of the native common hepatic artery with compromised flow to the right lobe of the liver (Fig, 1C,D, white arrow). This finding suggests that the hepatic infarct was secondary to TIPS-related shunting of portal venous blood away from the liver, leaving the right lobe with minimal blood supply from a compromised artery. Despite aggressive resuscitation, the patient remained hypotensive and died 5 days after TIPS placement.

Figure  .

TIPS procedures are frequently used for the treatment of massive variceal bleeding and refractory ascites in patients with portal hypertension.1 More recent data suggest that there may be benefit from the earlier use of TIPS in high-risk cirrhotics who present with variceal bleeding, which may make the use of TIPS even more commonplace.2 Liver infarction is a rare complication after TIPS placement. In 2002, Bureau et al. reported two cases of hepatic infarction after TIPS using polytetrafluoroethylene (PTFE)-covered stents.3 In both cases, the infarct was felt to be secondary to obstruction of venous outflow from the TIPS stent. In 2010, Vizzutti et al. reported on a case of segmental hepatic ischemia induced by a PTFE-coated stent.4 The patient developed acute liver failure, which gradually improved. Only one other case of fatal liver infarction has been reported after TIPS placement.5 The patient developed the infarct after an episode of shock and disseminated intravascular coagulation.

Abbreviations

CT, computed tomography; PTFE, polytetrafluoroethylene; TIPS, transjugular intrahepatic portosystemic shunt.

Our case is unique in that the patient had an abnormality in his common hepatic artery resulting in decreased blood flow to the right lobe of the liver. The truncation of the hepatic artery was likely a complication of his previous liver transplant surgery. Because of the emergent indication for the TIPS procedure and the lack of expertise at our center, balloon occluded retrograde transvenous obliteration was not considered. The shunting of portal vein blood away from the liver after TIPS in the setting of a compromised arterial supply led to the liver infarction. This case stresses the importance of imaging before TIPS placement to ensure patency of the hepatic artery. Although it is a rare occurrence, physicians should be aware of this potentially dangerous complication.

Ancillary